Alert archive / Hawaii / Winter Storm Warnings in 2006

Winter Storm Warning 2, NWS Honolulu, HI

March 21, 2006Hawaii County, Hawaii

NWS Honolulu, HI issued this winter storm warning at Mar 21, 2006, 3:56 PM HST for Hawaii County, Hawaii. It took effect at Mar 22, 2006, 6:00 AM HST. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2006, 3:56 PM HST (01:56 UTC)
In effect from
Mar 22, 2006, 6:00 AM HST
Expired
Mar 22, 2006, 6:57 AM HST
In force
57 min
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2006-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2006-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WWHW40 PHFO 220156
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
356 PM HST TUE MAR 21 2006

...SNOW WILL BE FALLING OVER MAUNA KEA AND MAUNA LOA...

.A KONA LOW NORTHWEST OF KAUAI WILL PRODUCE WIDESPREAD HEAVY
PRECIPITATION OVER THE ISLANDS. THE PRECIPITATION WILL FALL AS
SNOW OVER THE SUMMITS OF MAUNA KEA AND MAUNA LOA.

HIZ028-221415-
/O.NEW.PHFO.WS.W.0002.060322T1600Z-060324T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
356 PM HST TUE MAR 21 2006

...WINTER STORM WARNING IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM HST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER
STORM WARNING...WHICH IS IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM
HST FRIDAY.

HEAVY SNOW...WITH ACCUMULATIONS OF 12 INCHES IN 12 HOURS...WILL
BEGIN TOMORROW AND CONTINUE THROUGH LATE THURSDAY NIGHT. THE SNOW
WILL EXTEND DOWN TO 12000 FEET.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE.  THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

$$
2 follow-up statements
000
WWHW40 PHFO 221413
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
413 AM HST WED MAR 22 2006

...GOOD CHANCE FOR HEAVY SNOW OVER MAUNA KEA AND MAUNA LOA...

.A KONA LOW NORTHWEST OF KAUAI WILL PRODUCE WIDESPREAD HEAVY
PRECIPITATION OVER THE ISLANDS. THE PRECIPITATION WILL FALL AS
SNOW OVER THE SUMMITS OF MAUNA KEA AND MAUNA LOA.

HIZ028-222215-
/O.CON.PHFO.WS.W.0002.060322T1600Z-060324T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
413 AM HST WED MAR 22 2006

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

THERE IS A GOOD CHANCE FOR HEAVY SNOW AT TIMES DURING THE NEXT FEW
DAYS. SNOW LEVELS WILL BE NEAR 12000 FEET.

A WINTER STORM WARNING MEANS SIGNIFICANT SNOWFALL IS EXPECTED OR
OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. TRAVEL TO THE SUMMITS
IS NOT RECOMMENDED.

$$
R BALLARD
000
WWHW40 PHFO 221657
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
657 AM HST WED MAR 22 2006

...THE THREAT OF HEAVY SNOW ON THE BIG ISLAND SUMMITS HAS ENDED
FOR NOW...

.HEAVY PRECIPITATION FROM A KONA LOW IS REMAINING WELL WEST OF THE
BIG ISLAND OF HAWAII. 

HIZ028-221800-
/O.CAN.PHFO.WS.W.0002.000000T0000Z-060324T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
657 AM HST WED MAR 22 2006

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WINTER
STORM WARNING. 

$$
DONALDSON/POWELL

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Mar 21, 11:50 AM HST, 4 hours 6 minutes earlier.

Area forecast discussion, Mar 21, 11:50 AM HST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
1150 AM HST TUE MAR 21 2006

.SYNOPSIS...
A PERSISTENT TROUGH ALOFT WILL REMAIN NORTHWEST OF KAUAI THROUGH
EARLY NEXT WEEK. THE TROUGH WILL KEEP THE ATMOSPHERE UNSTABLE AND
DRAW TROPICAL MOISTURE UP FROM THE SOUTH. AS A RESULT...HEAVY
SHOWERS WILL CONTINUE.

&&

.UPDATE...
WE HAVE UPDATED THE GRIDS AND TEXT FORECASTS FOR FEWERS SHOWERS THIS
AFTEROON.

.DISCUSSION...
SURFACE ANALYSES SHOW A COMPLEX LOW NORTHWEST OF THE ISLANDS WITH
LOW LEVEL FLOW VEERING FROM SOUTH SOUTHEAST NEAR THE BIG ISLAND TO
SOUTH SOUTHWEST NEAR KAUAI. RADARS SHOW SOUTHWEST TO NORTHEAST LINES
OF HEAVY SHOWERS OVER EAST KAUAI AND IN THE KAIWI CHANNEL. SATELLITE
IMAGERY SHOWS BROKEN TO OVERCAST HIGH CLOUDS OVER THE ISLANDS WITH
THICKER LAYERED CLOUDS SPREADING OVER THE ISLANDS FROM THE SOUTHWEST.

UPPER AIR ANALYSES AND WATER VAPOR IMAGERY SHOW A DEEP TROUGH ALOFT
NORTHWEST OF KAUAI WITH A COMPLEX LOW CENTERED 735 MILES NORTHWEST
OF KAUAI NEAR 29N 169W. AS LONG AS THE TROUGH REMAINS NORTHWEST OF
THE ISLANDS THERE WILL BE SOME POTENTIAL FOR HEAVY PRECIPITATION
OVER THE ISLANDS. THE COMPUTER MODELS HAVE DONE PRETTY GOOD WITH THE
LARGE-SCALE PATTERN BUT THE DIFFERENT MODELS...AND DIFFERENT RUNS OF
THE SAME MODELS HAVE BEEN INCONSISTENT WITH THE DETAILS. MODEL TO
MODEL AGREEMENT IS ACTUALLY QUITE GOOD THROUGH THURSDAY NIGHT WITH
THE MODELS DRIFTING FARTHER APART AFTER THAT.

DESPITE LOCALLY HEAVY SHOWERS THIS MORNING WE ARE NOW IN A
LULL...RELATIVELY SPEAKING...WITH HEAVIER AND MORE WIDESPREAD
RAINFALL LIKELY TOMORROW. HEAVIER RAIN WILL SPREAD OVER THE ISLANDS
FROM THE SOUTHWEST LATE TONIGHT...PROBABLY AFFECTING KAUAI FIRST
THEN SPREADING EAST. PERIODS OF VERY HEAVY RAIN ARE LIKELY THROUGH
THURSDAY. THERE IS SOME POSSIBILITY THE ATMOSPHERE COULD BECOME
UNSTABLE ENOUGH FOR SEVERE THUNDERSTORMS. IT NOW LOOKS LIKE THE BEST
CHANCE MAY BE THIS EVENING. BY TOMORROW THE ATMOSPHERE MAY BECOME
TOO UNIFORMLY MOIST AND THE WINDS ALOFT TOO UNIDIRECTIONAL TO
SUPPORT SEVERE WEATHER.

THE MODELS SHOW THE TROUGH ALOFT FLATTENING OUT THURSDAY NIGHT SO
THE ATMOSPHERE WILL BECOME A BIT LESS UNSTABLE. BUT...IT LOOKS LIKE
THE TROUGH WILL REMAIN NORTHWEST OF KAUAI THROUGH EARLY NEXT WEEK SO
SOME POSSIBILITY OF HEAVY RAIN WILL CONTINUE A WHILE LONGER. THE
LONGER RANGE MODELS SUGGEST THAT TRADE WINDS MAY FINALLY RETURN NEXT
TUESDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR ALL ISLANDS THROUGH THURSDAY AFTERNOON.

&&

DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 2:17 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 21, 3:41 PM HSTSpecial Marine WarningHFO65 min
Mar 21, 3:55 PM HSTSpecial Marine WarningHFO51 min
Mar 21, 5:34 PM HSTSpecial Marine WarningHFO30 min
Mar 22, 12:35 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 22, 3:25 AM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Winter Storm Warnings in Hawaii, 2006Every winter storm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.